Missouri, 2001

Damaging Wind in Missouri, July 28, 2001

July 28, 2001 · NWS SGF · 1 event in 1 county or zone

Straight line winds blew down numerous power lines and trees around the Noel area. Some of the flying debris damaged cars, and caused two injuries at a local campground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Straight line winds blew down numerous power lines and trees around the Noel area. Some of the flying debris damaged cars, and caused two injuries at a local campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 28, 12:30 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 28, 12:30 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT SAT JUL 28 2001

MAIN FOCUS HAS BEEN ON CHANCES OF HEAVY RAIN/FLOODING THREAT TONIGHT
AND ISSUANCE OF FLASH FLOOD WATCH.

CERTAINLY MUCH MOISTURE TO WORK WITH AROUND THE REGION WITH KSGF 12Z
SOUNDING SHOWING 2.21 INCHES PRECIPITABLE WATER. SURROUNDING
SOUNDINGS ALSO AROUND THE 2 INCH MARK. UPPER AIR DATA SHOWED 19 DEG
DEWPOINT AT SGF...AND FREEZING LEVEL AT ALMOST 15 KFT.

MCS ACTIVITY MOVING OVER THE AREA THE PAST FEW NIGHTS HAS SATURATED
THE SHALLOW SOIL DEPTH WE HAVE IN THE REGION. ABRFC 3-DAY
PRECIPITATION PLOTS SHOW TOTALS UP TO 6 INCHES OVER NORTHWEST
PORTIONS OF THE CWA...NOT INCLUDING THE 1-3 ADDITIONAL INCHES ON THE
OZARK PLATEAU RECEIVED THIS MORNING.

THE FACT THAT MOST MODELS ARE KEEPING QPF ON THE LOW SIDE IS A
LITTLE DISTURBING WIHT THE COPIOUS MOISTURE AROUND...BUT STILL
SHOULD SEE ANOTHER COMPLEX DEVELOP AROUND EASTERN KANSAS LATER
TONIGHT AS SUBTLE SHORTWAVE OVER WEST KANSAS APPROACHES THE REGION.
SO...WITH HIGH PRECIPITABLE WATER VALUES...CONTINUED DISTURBED WEAK
ZONAL FLOW ALOFT AND SATURATED CONDITIONS...WILL GO AHEAD AND ISSUE
A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA FOR TONIGHT.

UPPER LEVEL RIDGE WILL FINALLY BUILD INTO THE REGION
TOMORROW...SHUNTING DEEPER MOISTURE EASTWARD...AND BRINGING SUMMER
BACK TO THE REGION. PROGGED THICKNESSES ARE LOWER THAN WITH OUR LAST
HEAT SPELL...SO HEAT INDICES MAY NOT BE SO OPPRESIVE.

PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY.
SGF   68  90  69  92  /  60  30  10  0
JLN   70  92  72  95  /  60  30  10  0
UNO   70  88  69  92  /  60  30  10  0
VIH   68  88  70  92  /  60  30  10  0

FCSTID = 17/MMT

.SGF...
MO...FLASH FLOOD WATCH TONIGHT FOR SOUTHWEST...CENTRAL AND SOUTH
CENTRAL MISSOURI.
KS...FLASH FLOOD WATCH TONIGHT FOR BOURBON...CHEROKEE AND CRAWFORD
COUNTIES.

In the hours before

Special weather statement, Jul 28, 12:00 PM CST, 3 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT JUL 28 2001

...SCATTERED THUNDERSTORMS THIS AFTERNOON...
...THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE TONIGHT...

OUTFLOW BOUNDARIES PRODUCED FROM A THUNDERSTORM COMPLEX EARLIER
TODAY...WILL COMBINE WITH THE MOIST AIR OVER THE REGION...TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE.
LIMITED INSTABILITY WILL INHIBIT SEVERE THUNDERSTORM DEVELOPMENT.
SPOTTER ACTIVATION IS NOT EXPECTED.

ANOTHER THUNDERSTORM COMPLEX IS POSSIBLE LATE TONIGHT ACROSS
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.  HEAVY RAIN WILL BE POSSIBLE
WITH THIS SYSTEM...DUE TO LARGE AMOUNTS OF ATMOSPHERIC MOISTURE.
THERE IS ALSO THE THREAT OF FLASH FLOODING...SINCE SOILS ARE ALREADY
SATURATED OVER MUCH OF THE REGION.

REMEMBER NEVER TO DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY.

.EXTENDED OUTLOOK...
MOST OF THE RAINFALL SHOULD END ON SUNDAY MORNING...WITH A RETURN TO
THE HOT AND HUMID CONDITIONS BY NEXT WEEK.

TERRY

The radar

The Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDonald

When
July 28, 3:45 PM CST to 3:55 PM CST
Where
McDonald County, Noel
Measured
60 kt (69 mph)
Injuries
2 direct, 0 indirect
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
36.550, -94.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258384.